Lightning, St. Lawrence
- When
- August 4, 11:48 AM EST
- Where
- St. Lawrence County, Canton
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 44.600, -75.170
Lightning started a tree fire in Canton.
An upper level disturbance ahead of an approaching cold front moved across a moderately unstable air mass across northern NY on the afternoon and evening of August 4th. Scattered thunderstorms developed with a few isolated producing damaging winds and lightning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An upper level disturbance ahead of an approaching cold front moved across a moderately unstable air mass across northern NY on the afternoon and evening of August 4th. Scattered thunderstorms developed with a few isolated producing damaging winds and lightning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 4, 8:35 AM EST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 935 AM EDT Fri Aug 4 2017 .SYNOPSIS... A slow moving cold front will combined with surface heating and instability to produce additional showers and thunderstorms this afternoon and evening. Like previous days...some of the stronger storms will be capable of producing small hail...gusty winds...and brief heavy rainfall. Breezy southerly winds will warm temperatures back into the 80s today...before much cooler and eventually drier air arrives by Sunday. && .NEAR TERM /THROUGH SATURDAY/... As of 724 AM EDT Friday...Minor update to increase pops slv and continue fog in deeper valleys until 13z. Otherwise...matched obs to capture latest trends in temps/dwpts and winds. 06z data continues to show the potential for a line of strong to severe thunderstorms with damaging winds as the primary threat this evening across northern NY. Have noted 925mb to 850mb jet max of 40 to 50 knots ahead of approaching boundary. Latest data indicates high shear/moderate cape environment across the SLV/northern Dacks this evening...with a linear line of convection with bowing segment of damaging winds possible. Expect line to weaken as it approaches the cpv btwn 10 pm and midnight...with enhanced gusty winds in the stronger elements. Definitely expecting another busy aftn/evening on the radar with plenty to watch. Water vapor shows deep closed mid/upper level circulation across the western Great Lakes with associated energy and convective line moving thru central MI. This potent short wave energy...ribbon of enhanced mid level moisture...and surface boundary with moderate height falls will impact our western cwa by 00z this evening. Expecting two modes of convection today...with first round of storms developing once again over the higher trrn of the dacks/greens during the mid aftn hours. Environmental conditions shows slightly better instability with surface based cape values between 1500 and 2500 j/kg...along with increasing deep layer shear as flow strengthens ahead of trof. NAM 3km and BTV 4km show best 0 to 6 km shear increase between 20 and 30 knots across northern NY by 22z today...so thinking a few stronger convective updrafts will be capable of producing isolated severe...with damaging winds or 1 inch primary threat. Expecting additional storms with much better deep layer shear to impact the SLV and northern NY btwn 00z and 04z this evening...but instability parameters are waning with sfc based cape btwn 400-800 j/kg. This pre-storm environment features high shear/low cape...especially with 925mb to 850mb winds increasing ahead of cold front btwn 40 and 50 knots. Given the shear/cape profiles...thinking a broken line of convection with bowing line segments are possible...with some damaging wind threat...especially slv around sunset. Otherwise...thinking line quickly decays as instability decreases across the dacks and into the cpv around midnight...with localized gusty winds/heavy rainfall possible. Given the two potential scenarios and potential for stronger storms...have continued to mention small hail...gusty winds and heavy rainfall in grids this aftn/evening. Progged 850mb and 925mb temps are a degree or two warmer today...so thinking highs range from the upper 70s mountains to upper 80s warmer valleys...with maybe a spot 90 in the urban areas. As gradient continues to increase...look for breezy south/southwest winds to develop today...especially in the slv/dacks and cpv with gusts up to 25 mph likely. Lows tonight hold mainly in the 60s with near 70f in the cpv with breezy winds/precip and plenty of clouds. These weather elements will limit fog development. The forecast challenge on Saturday is placement of boundary and how much instability can develop before front clears our eastern cwa and well defined dry slot moves overhead. Latest 4km and 3km solutions show the best axis of instability across our central/eastern cwa with cape values btwn 1000-1500...while 0 to 6km shear is 35 to 45 knots. The shear is present...the question will be how much surface heating can occur to help enhance low level instability. Thinking storms develop during the late morning hours across the cpv/eastern dacks and become stronger as they encounter better instability over central/eastern vt. Have mention gusty winds/small hail and heavy rainfall from dacks east on Sat. Temps will be cooler with highs mainly 70s...except near 80f vsf/btv. Given the slow movement of boundary and vector analysis showing the potential for back building convection with some training of elements...the potential for flash flooding will need to be watch...especially as pws approach 2 inches. Also...warm cloud depths are btwn 11 and 12kft...indicating the moisture/warmth in the column and potential for very high rainfall rates. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 430 AM EDT Friday...Upper trough and front push past the region Saturday night leaving behind some spotty shower activity during overnight hours. Sunday looks to be a dry and quiet day as high pressure pushes into the region. Saturday overnight temps will be in the low to upper 50s. Sunday highs will be seasonably cool but comfortable with highs in the low 70s. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 929 AM EDT Friday...Upper trough moves into the region on Monday and increasing chances for showers will exist especially over our southern areas. The showers taper off from northwest to southeast Monday night as flow aloft becomes more northwest on Tuesday for a return to cooler and drier weather. Below normal temperatures will exist both Monday and Tuesday. Flow aloft transitions to the west and southwest starting Wednesday and continuing right through Friday. This will allow for a warming trend to take place with high temperatures returning to seasonal normals on Thursday and Friday. Wednesday should remain dry but with increased southwest flow on Thursday and Friday...deeper moisture will move in along with better destabilization for an increased threat of showers Thursday and Friday. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... Through 06Z Saturday...Fog at mpv will lift around 13z based on climo and expecting vfr conditions to prevail at all taf sites until convection develops this aftn. Similar to yesterday...expecting afternoon convection to develop btwn 19z- 22z...which may produce periods of mvfr in the heavier storms. A broken line of storms with potential for gusty surface winds...low level turbulence/shear will impact mss/slk btwn 01z-04z saturday. Breezy southerly winds increase 10 to 15 knots with some gusts to 25 knots likely at slk/mss and btv. The threat for showers/storms continues overnight at pbg/btv/mpv and rut with vcsh. No expecting fog tonight with gradient winds and precip. Outlook... Saturday: VFR. Breezy. Chance SHRA...Slight Chance TSRA. Saturday Night: VFR. Breezy. Slight Chance SHRA. Sunday: VFR. Breezy. NO SIG WX. Sunday Night: VFR. Slight Chance SHRA. Monday: VFR. Likely SHRA. Monday Night: VFR. Chance SHRA. Tuesday: VFR. Chance SHRA. && .MARINE... Lake wind advisory in effect for today with south winds increasing 15 to 25 knots by this afternoon as the pres gradient tightens with an approaching front. The low level wind field is expected to increase between 20 and 30 knots this evening... before shifting to the west toward Saturday morning and decreasing by sunset. Wave will build 2 to 4 feet this aftn with some swells up to 5 feet possible by early this evening. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Taber NEAR TERM...Taber SHORT TERM...Verasamy LONG TERM...Evenson AVIATION...Taber MARINE...Taber
Hazardous Weather Outlook National Weather Service Burlington VT 315 AM EDT Fri Aug 4 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-050715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 315 AM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop by mid afternoon with some storms capable of producing gusty winds...small hail...and localized very high rainfall rates. A line of stronger storms with potential isolated damaging wind threat is expected to impact the Saint Lawrence Valley and western Adirondack this evening. This line of storms will weaken across the northern Adirondack Mountains and Champlain Valley late this evening with localized gusty winds possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Additional thunderstorms are expected from the eastern Adirondacks into central and eastern Vermont...including the Champlain Valley on Saturday. A few stronger storms will be capable of producing small hail...gusty winds...and brief heavy down pours, especially over central and eastern Vermont early Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Burlington VT 1213 PM EDT FRI AUG 4 2017 NYZ026-087-041715- Northern St. Lawrence-Southwestern St. Lawrence- 1213 PM EDT FRI AUG 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. LAWRENCE COUNTY... At 1212 PM EDT, a strong thunderstorm was located over Richville, moving northeast at 30 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Potsdam, Canton, Lisbon, De Kalb, Rensselaer Falls, Heuvelton, Morley, Richville, Hermon, Madrid, Chipman, Norwood, Waddington, De Peyster, Pyrites, North Russell, West Potsdam, De Kalb Junction, North Gouverneur and Hannawa Falls. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4431 7534 4442 7558 4483 7525 4469 7486 TIME...MOT...LOC 1612Z 215DEG 26KT 4445 7540 Lahiff
The Ft Drum radar (KTYX), 102 km away, was scanning. The volume nearest the first event began at 16:47 UTC.
11 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
Lightning started a tree fire in Canton.
Lightning started a tree fire in Potsdam.
Tree down on utility lines caused by thunderstorm winds.
Tree down on utility lines causing power pole to snap.
Tree down on utility lines caused by thunderstorm winds.
Tree down on utility lines caused by thunderstorm winds on Sand street at Ireland road.
Tree down on utility lines caused by thunderstorm winds.
Tree down on utility lines caused by thunderstorm winds.
Dime size hail reported.
Tree down on utility lines caused by thunderstorm winds on Moose Pond road.
Trees down on utility lines on Route 9 near Jay town line.
Tree down on utility lines caused by thunderstorm winds.
Trees down on utility lines caused by thunderstorm winds.
Tree down on utility lines caused by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705777, 705762, 705764, 705765, 705767, 705768, 705769, 705770, 705760, 705775, 705771, 705772, 705773, 705776.